Minnesota, 2019

Winter Weather in Minnesota, March 9 to 10, 2019

March 9 to 10, 2019 · NWS ARX · 2 events in 2 counties and zones

Light to moderate snow fell across southeast Minnesota from March 9th into the 10th with accumulations generally in the 2 to 4 inch range. The weight of this snow on top of the copious amounts that fell in February was too much for some buildings to withstand.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Light to moderate snow fell across southeast Minnesota from March 9th into the 10th with accumulations generally in the 2 to 4 inch range. The weight of this snow on top of the copious amounts that fell in February was too much for some buildings to withstand. In Winona (Winona County), the roof over a pool at a hotel collapsed along with part of the roof at a factory. Near Plainview (Wabasha County), a pole barn used to store collectible cars collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 9, 11:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CST Sat Mar 9 2019

.SHORT TERM...(Today through Sunday)
Issued at 228 AM CST Sat Mar 9 2019

Messy forecast remains on track through tonight across much of the
area, with still some small question about exact precipitation
type(s) for any given area at any given hour, though with much less
than just 12 hours ago. Early morning satellite tells the story,
with an impressive shortwave trough working through the Four Corners
area, well on its way to taking on a negative tilt as it lifts in
our direction, courtesy of a strong 100+ knot elongated jet cutting
through central California at 06Z and impinging on the wave. Pretty
much no real change to forecast thinking, with lower clouds
eventually overtaking the area (higher stuff well in place already),
while a burst of stronger/deep layer warm advection ascent spreading
over our area north of an occluding surface cyclone passing from
western Kansas into south-central Wisconsin by 06Z tonight.

That stronger forcing looks just a tad slower to arrive than earlier
progged, mainly in the 15Z time range far southwest to near 00Z
near/north of I-94, but with continued hints of a stronger warm nose
hanging on in a pronounced TROWAL axis just north of the surface/low
level cyclone. That nose quickly gets "wiped out" from south to
north via lifting of a deep atmospheric layer, with persistent
indications that any rain/sleet/freezing rain mix (pending surface
temps) quickly changes to snow before diminishing in intensity with
loss of stronger lift and thinning of deep moisture. In fact, can't
rule out some change back to liquid precip across southern areas on
the backside of the deepest forcing, with forecast soundings hinting
at a lack of moisture above 800mb. All told, with more of a mix of
precipitation types, still looking like a stripe of 2-6" across
roughly the northwest half of the area, with likely some terrain
component thrown in there too given marginal temperatures, trending
to much lower snow amounts farther south where predominantly rain
will occur across far southwest Wisconsin. With that in mind, will
need to tack on a handful of counties farther south/east based on
current trends to account for more of a mix of precip types which
will likely still cause some impact, even with more marginal
temperatures. Can't rule out a few warning-level snowfall amounts
but given the quick-moving nature of this system, think they would
be the outlier rather than the rule.

Gusty southeast winds in the tightening gradient ahead of the low
won't help matters much once precip changes to snow, but still
thinking we'll see a lull in winds develop quickly as the wave
passes this evening. Push of cold advection and continued better
gradient should then support gusty northwest winds developing
overnight, with forecast soundings hinting at a few gusts nearing
35+ knots for open areas through sunrise or so before gradually
subsiding into Sunday. Can't rule out some drifting of new snow, but
don't envision much in the way of blowing snow given the expected
wet nature of new snowfall on top of the existing deeper snow
pack.

.LONG TERM...(Sunday Night through Friday)
Issued at 228 AM CST Sat Mar 9 2019

A brief respite for the weather-weary to start the work wee as high
pressure dominates the scene, but with the focus again quickly
shifting back to the southwest CONUS as yet another strong upper
wave emerges from the Desert Southwest. Nice to see such consistency
among medium-range guidance regarding that feature, with persistent
trends toward closing off a strong upper low somewhere across the
region by Thursday, with another occluded cyclone meandering
somewhere west of the area to round out the work week. That setup
would place the entire area on the warm side of the low track, with
strong hints that we should warm up significantly, probably even
into the 50s for some areas, bringing a concern for snow melt and
possibly heavy rainfall, both of which will likely play into an
increasing flood risk for parts of the area.

That late week stretch will bear close watching given all of the
anomalous snow pack in place throughout the region, and the
potential for localized significant rains with PWAT values pushing
1.25 inches. Precip may then linger in the form of some deformation-
driven light rain and snow through late week or even early next
weekend pending just how "wound up" the upper wave becomes, with
temperatures likely trending back below normal to wrap up the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday noon)
Issued at 1130 AM CST Sat Mar 9 2019

A strong storm system will continue to lift into/across the area this
afternoon and tonight. Briefly VFR conditions late this morning and
early this afternoon will quickly give way to MVFR/IFR cigs/vsbys in
-RA/PL/-SN as the band of precip ahead of the sfc-mid level low
lifts into the taf sites. Strong lifting is expected to rather
quickly cool the column late this afternoon, with the bulk of the
precip in the 22-03z timeframe as snow with mainly IFR cigs/vsbys.
2-4 inches of snow expected at KRST with 1-2 inches at KLSE. This a
heavier/wetter type of snow. A period of lighter snow with MVFR/IFR
cigs/vsbys then looks to persist at the taf sites thru the late
evening into overnight hours, before diminishing/ending after 08z.
MVFR/lcl IFR cigs then looking to persist thru Sun morning as
abundant 925-850mb moisture wraps across the area behind the
departing low. Brisk E-SE winds this afternoon to become lighter and
swing NE thru the late afternoon hours, become light NW this evening
then become brisk/gusty from the WNW for late tonight/Sun morning.
Did carry MVFR vsbys in BLSN at KRST thru Wed morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM CST this evening to 7 AM CDT
     Sunday for WIZ041>044.

     Winter Weather Advisory from 3 PM CST this afternoon to 1 PM CDT
     Sunday for WIZ017-029-032>034.

MN...Winter Weather Advisory from 9 AM CST this morning to 7 AM CDT
     Sunday for MNZ079-086>088-094-095.

     Winter Weather Advisory from 6 PM CST this evening to 7 AM CDT
     Sunday for MNZ096.

IA...Winter Weather Advisory from 9 AM CST this morning to 7 AM CDT
     Sunday for IAZ008-009-018-019.

     Winter Weather Advisory from 6 PM CST this evening to 7 AM CDT
     Sunday for IAZ010.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...RRS
Hazardous weather outlook, Mar 9, 3:28 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
328 AM CST Sat Mar 9 2019

IAZ011-029-030-WIZ053>055-061-101200-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
328 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Rain will become a wintry mix before ending as light snow tonight,
with total accumulation of a dusting up to 2 inches, and a light
glaze of ice also possible. Some slippery travel could develop
this evening and tonight as temperatures cool back below freezing.

In addition, localized heavy rainfall through tonight could lead
to rises on streams and rivers and could also produce ice jams.
However, widespread flooding is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system impacting the area could bring localized
heavy rainfall and a risk for additional flooding by mid to late
week.

.SPOTTER INFORMATION STATEMENT...

Rain and snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-101200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-
328 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through tonight.

A wintry mix will become all snow later this afternoon and
evening, with snow accumulation of 1 to 4 inches and a glaze of
ice expected. Travel will become slippery through the day and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system impacting the area could bring localized
heavy rainfall and a risk for flooding by mid to late week.

.SPOTTER INFORMATION STATEMENT...

Rain, ice, and snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-101200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-
328 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of west and north
central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect this afternoon through
tonight.

A wintry mix arriving this afternoon will become all snow by
early evening, with snow accumulation of 4 to 6 inches and a
glaze of ice expected. Travel will become slippery into late
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system impacting the area could bring localized
heavy rainfall and a risk for flooding by mid to late week.

.SPOTTER INFORMATION STATEMENT...

Rain, ice, and snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-MNZ096-WIZ041>044-101200-
Winneshiek-Houston-La Crosse-Monroe-Juneau-Adams-
328 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and western into central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect this evening and tonight.

Rain or a wintry mix today will become all snow by evening, with
snow accumulation of 1 to 3 inches and a glaze of ice expected.
Travel will become slippery this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system impacting the area could bring localized
heavy rainfall and a risk for flooding by mid to late week.

.SPOTTER INFORMATION STATEMENT...

Rain, ice, and snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Wabasha

When
March 9, 1:00 PM CST to March 10, 6:10 AM CST
Where
Wabasha forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Light to moderate snow fell across Wabasha County from March 9th into the 10th with accumulations of 2 to 4 inches. The weight of this snow, along with the copious amounts that fell in February, caused a pole barn to collapse near Plainview. The barn was used to store collectible cars and an RV.

Winter Weather, Winona

When
March 9, 2:20 PM CST to March 10, 5:40 AM CST
Where
Winona forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Light to moderate snow fell across Winona County from March 9th into the 10th with accumulations of 2 to 3 inches. The weight of this snow, along with the copious amounts that fell in February, caused the roof over a hotel pool and part of a factory roof to collapse in Winona.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815442, 814568.